Skip to main content

Update on the Health Canada temporary exception to import a limited amount of Children’s Advil®suspension (ibuprofen oral suspension)

The COVID-19 pandemic, an unprecedented cold and flu season, and a dramatic spike in RSV has created a significant strain on parents, families, and our healthcare system. The surge in these illnesses has created a dramatic increase in demand of pediatric analgesic products both in hospitals and at the retail level, making it very difficult to find product on shelves.

We are working around the clock to explore every possible option to help meet this unprecedented demand. We have increased our production output in Canada over 200% since August 2022 compared to 2021, and imported product for Canadian hospitals and retailers.

If you can’t find the ADVIL® product you’re looking for, we encourage you to connect with your healthcare professional for guidance on alternative formats or other pain relief options that may be appropriate for your family.

Importation of U.S. Product

Health Canada has permitted a temporary exception to import a limited amount of Children’s Advil ibuprofen suspension products from our U.S. supply network, for retail sale.

The imported U.S. labelled Children’s Advil ibuprofen suspension products will be temporarily available in one product variety:

  • Children’s Advil Suspension Bubble Gum for ages 2-11 years (100mg per 5mL)

The U.S. labelled Children’s Advil Suspension Bubble Gum product has the same concentration, dosage form and route of administration as the Canadian-authorized Children’s Advil Suspension Bubble Gum (Dye-Free) product (DIN 02232297). NOTE: This imported product does have some differences when compared to our Canadian product, including but not limited to:

  • Difference in inactive ingredients – the imported product contains FD&C Red 40 dye compared to the Canadian formulation which is dye-free.
  • Some differences in indications, both the U.S. and Canadian products are indicated for pain and fever relief.
  • Differences in ages the product should be used in and directions for use. The U.S. product is labelled for use in ages 2-11 years; Canadian product is labelled for use in ages 2-12 years.
  • Differences in storage conditions, the U.S. product label instructs to store the product between 20⁰ – 25⁰C while the Canadian product label instructs to store at room temperature between 15⁰ – 30⁰C.
  • English-only labelling (Click here to access French labelling)
  • Some differences in warnings and precautions – Click here to access Canadian Children’s Advil Suspension product labelling.

The U.S. labelled product should be used as directed

Note to Healthcare Professionals: The imported Children’s Advil Suspension Bubble Gum product indicates to ‘ask a doctor’ for dosage guidance for children under 2 years. We ask for your support to provide guidance accordingly to parents/caregivers if contacted.

The imported product is packaged in a child-resistant container. You can find additional information below on the imported product.

Remember to always store medications out of children’s reach

Children's ADVIL®Bubblegum IBUPROFEN suspension 120mL

Advil-Suspension

Uses

Temporarily:

  • Reduces fever
  • Relieves minor aches and pains due to the common cold, flu, headaches, toothaches, and sore throat

Dosage

Dosing Information:

Shake well before using Repeat dose every 6-8 hours, if needed Do not use more than 4 times a day Find right dose on chart below. If possible, use weight to dose; otherwise use age. Only use the measuring device that comes with the product to be sure you give the right dose.

Dosing Chart
Weight (lb) Age (yr) Dose (mL)
Under 24 lb Under 2 yr Ask a doctor
24-35 lb 2-3 yr 5 mL
36-47 lb 4-5 yr 7,5 mL
48-59 lb 6-8 yr 10 mL
60-71 lb 9-10 yr 12,5 mL
72-95 lb 11 yr 15 mL

Ingredients

Active Ingredient: (in each 5mL) Solubilized ibuprofen equal to Ibuprofen 100 mg (NSAID)* *Nonsteroidal anti-inflammatory drug Inactive Ingredients: carboxymethylcellulose sodium, citric acid monohydrate, edetate disodium, FD&C red no. 40, glycerin, microcrystalline cellulose, natural and artificial flavor, polysorbate 80, propylene glycol, purified water, sodium benzoate, sorbitol solution, sucrose, xanthan gum

Use as directed. Read complete warnings and information.

View full product labeling

Potential Health effects

Shake well before using and do not use more than 4 times a day. This product contains ibuprofen, which may cause allergic reaction, especially in those allergic to aspirin. This product contains an NSAID, which may cause severe stomach bleeding.

See product label for full product information and warnings.